Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Tucson, AZ

July 19, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2005, 9:48 PM MST for Pima County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 9:48 PM MST (04:48 UTC)
Expired
Jul 19, 2005, 10:18 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 126 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3753 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 200450
SVRTWC
AZC019-200530-
/O.NEW.KTWC.SV.W.0035.050720T0448Z-050720T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
948 PM MST TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES SELLS AND CENTRAL TO SOUTH CENTRAL PORTIONS OF THE
  TOHONO OODHAM NATION

* UNTIL 1030 PM MST

* AT 945 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 17 MILES NORTH OF SELLS TO SELLS TO 20 MILES SOUTH OF SELLS...
  MOVING WEST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VAMORI BY 955 PM MST
  COWLIC BY 1010 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST...FOLLOWED BY
LOCALLY HEAVY RAIN. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND
WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3219 11180 3194 11182 3157 11175 3168 11214
      3195 11223 3220 11218

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 200518
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1015 PM MST TUE JUL 19 2005

AZC019-200525-
/O.CAN.KTWC.SV.W.0035.000000T0000Z-050720T0530Z/
PIMA AZ-
1015 PM MST TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY IS
CANCELLED...

AT 1015 PM MST THE LINE OF THUNDERSTORMS THAT WAS STRETCHING FROM 
SELLS TO NEAR THE INTERNATIONAL BORDER HAS STARTED TO BREAK UP AND 
IS NOW BELOW SEVERE LEVELS. THE WARNING FOR CENTRAL AND SOUTHERN 
AREAS OF THE TOHONO OODHAM NATION IS CANCELLED.

LAT...LON 3219 11180 3194 11182 3157 11175 3168 11214
      3195 11223 3220 11218

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:30 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 19, 9:30 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 PM MST MON JUL 19 2005

.SYNOPSIS...HIGH PRESSURE CENTERED OVER NORTHERN ARIZONA WILL
MIGRATE SLOWLY TOWARD THE FOUR CORNERS REGION BY WEDNESDAY. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TOMORROW
AFTERNOON AND EVENING. AN INCREASE IN MOISTURE LATER IN THE
WEEK..WILL INCREASE THE CHANCE OF PRECIPITATION. ABOVE NORMAL
TEMPERATURES WILL CONTINUE THROUGH MIDWEEK...WITH TEMPERATURES
FINALLY DROPPING BELOW THE CENTURY MARK ON FRIDAY.
&&

.DISCUSSION...CURRENT KEMX RADAR IMAGERY SHOWS STRONGEST ECHOES OVER
THE TUCSON AREA EXTENDING SOUTH TO GREEN VALLEY AND TO THE WEST PAST
THREE POINTS. SEVERE THUNDERSTORM WARNINGS AND FLASH FLOOD WARNINGS
ARE IN EFFECT FOR EASTERN PIMA COUNTY...SOUTHEAST PINAL COUNTY...AND
NORTHERN SANTA CRUZ COUNTY. STORMS ARE PRODUCING EXTREMELY HEAVY
RAINFALL...WITH SOME LOCATIONS REPORTING AN INCH OF RAIN IN LESS
THAN 15 MINUTES.

STORMS STARTED THIS AFTERNOON ALONG THE RIM...SIMILAR TO
YESTERDAY...AND ALSO IN SANTA CRUZ COUNTY NEAR NOGALES. OUTFLOWS
FROM THESE STORMS MOVED QUICKLY TOWARDS SOUTHEAST PINAL AND EASTERN
PIMA COUNTIES...AND EVENTUALLY MERGED OVER THE TUCSON AREA.

THE HIGH PRESSURE SYSTEM HAS MOVED ONLY SLIGHTLY OVER THE PAST 24
HOURS...CURRENTLY CENTERED OVER NORTHERN ARIZONA. THIS HIGH PRESSURE
IS PROGGED TO LINGER NEAR THE SAME AREA...EVENTUALLY MAKING ITS WAY
OVER TO THE FOUR CORNERS AREA BY WEDNESDAY. MODELS CONTINUE TO BRING
MOISTURE FROM HURRICANE EMILY INTO MEXICO AND EVENTUALLY MAKING ITS
WAY UP INTO SOUTHERN ARIZONA. THIS WILL HELP TO INCREASE THE CHANCE
OF PRECIPITATION THROUGHOUT THE WEEK.

CURRENT OBSERVATIONS THROUGH 9 PM SHOW THE AVERAGE DEWPOINT FOR THE
TUCSON INTERNATIONAL AIRPORT AS 55 DEGREE F. WITH THE CURRENT RAIN
MOVING THROUGH THE AREA...EXPECT THE DEWPOINT TO STAY HIGH ENOUGH
THAT WE WILL REACHED THE AWAITED FIRST DAY OF AVERAGE DEWPOINT OF 54
F. ASSUMING SIMILAR SITUATIONS...OR INCREASED ACTIVITY THE NEXT TWO
DAYS...WILL KEEP OUR FINGERS CROSSED THAT THIS WILL IN FACT BE THE
FIRST OFFICIAL DAY OF THE MONSOON.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED OVER NORTHERN ARIZONA WILL
LEAD TO ABOVE NORMAL TEMPERATURES THROUGH THE MIDDLE OF THE WEEK.
THERE WILL BE SUFFICIENT MOISTURE IN COMBINATION WITH DAYTIME
HEATING TO PRODUCE AFTERNOON AND EVENING THUNDERSTORMS AGAIN
TOMORROW. ADDITIONAL MOISTURE WILL ENTER THE AREA FROM THE SOUTHEAST
ON WEDNESDAY INCREASING THE CHANCE OF THUNDERSTORMS. OTHERWISE...A
RETURN TO NEAR NORMAL TEMPERATURES CAN BE EXPECTED BY THE END OF THE
WEEK DUE TO INCREASED MOISTURE AND THE PROSPECT OF PRECIPITATION.

&&

.CLIMATE...TODAY IS THE 34TH CONSECUTIVE DAY WITH HIGH TEMPERATURES
OF 100 DEGREES OR HIGHER FOR THE TUCSON INTERNATIONAL AIRPORT. THIS
BREAKS THE SECOND LONGEST STREAK OF DAYS WITH TEMPERATURES OF 100
DEGREES OR HIGHER. THE RECORD IS 39 DAYS...SET IN 1987. TODAY WILL
ALSO MARK THE 22ND CONSECUTIVE DAY WITH AFTERNOON HIGHS OF 104
DEGREES OR HIGHER. THE CURRENT STREAK OF DAYS WITH 104 DEGREES OR
HIGHER RANKS SECOND...WITH THE RECORD BEING 24 DAYS SET IN 1994.
ALSO...THE AREA HAS BROKEN THE 2ND LATEST START TO THE MONSOON. THE
TOP 5 LATEST MONSOON START DATES ARE:

5TH)    JULY 14, 1985
4TH)    JULY 16, 1979
3RD)    JULY 17, 1997
2ND)    JULY 1?, 2005** **TO BE DETERMINED
LATEST) JULY 25, 1987

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS...HOWEVER...THERE ARE SEVERE STORMS FROM THE TUCSON AREA
SOUTH TO GREEN VALLEY. THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS
OF 40 MPH...AND VERY HEAVY RAINFALL.

&&

DISCUSSION AND CLIMATE...PE
FIRE WEATHER/AVIATION...CR

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 12:12 PM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1212 PM MST TUE JUL 19 2005

AZZ019-029>035-201400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1212 PM MST TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A WEAK DISTURBANCE WILL MOVE WEST ACROSS SOUTHERN ARIZONA
DURING THE AFTERNOON AND EVENING HOURS TODAY...RESULTING IN
THUNDERSTORMS FIRST DEVELOPING OVER THE EASTERN MOUNTAINS THIS
AFTERNOON...THEN MOVING WEST INTO THE LOWER DESERTS BY THIS EVENING.
THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND.

DISCUSSION...SATELLITE IMAGERY INDICATED A DISTURBANCE OVER THE FAR
SOUTHWEST CORNER OF NEW MEXICO ROTATING AROUND THE PERIPHERY OF THE
UPPER HIGH CENTERED OVER NORTHERN ARIZONA. THIS FEATURE WILL PUSH
INTO THE SOUTHEAST CORNER OF THE STATE THIS AFTERNOON AIDING
CONVECTIVE INITIATION OVER THE EASTERN SKY ISLANDS...OR EASTERN
MOUNTAINS WHERE AMPLE MID LEVEL MOISTURE RESIDES. SINCE THE LOWER TO
MID LEVEL WIND SHEAR IS MODERATE TODAY...THIS WILL ENHANCE THE
CAPABILITY OF THESE STORMS TO ORGANIZE.

THESE STORMS WILL THEN MOVE WEST AT 10 TO 15 MPH ACROSS SOUTHERN
ARIZONA INTO THE WESTERN DESERTS BY THIS EVENING. SINCE THE LOWER
LEVEL MOISTURE ACROSS THE REGION REMAINS SOMEWHAT DRY...THIS WILL
INCREASE THE POTENTIAL FOR STORMS TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 19, 7:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 19, 8:40 PM MSTSevere Thunderstorm WarningTWCPima65 min
Jul 20, 2:15 PM MSTSevere Thunderstorm WarningTWCSanta Cruz34 min
Jul 20, 3:05 PM MSTSevere Thunderstorm WarningTWCGraham20 min
Jul 20, 4:05 PM MSTSevere Thunderstorm WarningTWCCochise25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.